World Library  
Flag as Inappropriate
Email this Article

Steroid rosacea

Article Id: WHEBN0020416437
Reproduction Date:

Title: Steroid rosacea  
Author: World Heritage Encyclopedia
Language: English
Subject: List of cutaneous conditions, Folliculitis decalvans, Hidradenitis, Hair disease, Hair loss
Collection: Acneiform Eruptions
Publisher: World Heritage Encyclopedia
Publication
Date:
 

Steroid rosacea

Steroid induced rosacea is an iatrogenic condition (induced by the physician or patient) from the use of either systemic steroid or topical steroids. It is nearly identical to steroid induced acne from the standpoint of etiology.[1]

Contents

  • Etiology 1
  • Treatment 2
  • Prevention 3
  • See also 4
  • References 5

Etiology

Steroid induced rosacea can be caused by the prolonged used of a topical steroid on the face. Topical steroid comes in 7 different strengths (Some countries use 4 categories). Class I is superpotent, and class VII is very weak. Usually, any categories of steroids over class VI can induce rosacea with prolonged use. The presentation is typically of inflammatory acne lesions consisting of pustules, papules, and cysts. The patient often admits to the daily use of a topical steroid, often being under the advisement of a physician. Examination of the pustules often revealed inflammatory cells, and in many cases, numerous motile demodex mites.

Treatment

Treatment often involve the gradual weaning off the topical steroid, and the use of a systemic antiinflammatory antibiotic. If the patient is using a strong topical steroid, he or she is weaned to a weaker class VI or VII steroid. Usually they are to use the substitute steroid daily, then only on weekends, then stop completely. The facial dermatitis and discomfort often worsen when they stop the offending steroid. The oral antibiotic will decrease the inflammatory nature of the lesions. The antibiotic of choice is usually a tetracycline antibiotic. Additionally, Tacrolimus combined with oral antibiotics has proven to speed up the recovery process. [2][3]

Prevention

Physicians need to be aware of the danger of topical steroids. Only mild steroids should be applied to the face. The use of the topical steroid should be limited to the condition. Alternate week therapy or 3 consecutive days a week therapy is better than continuous therapy in preventing steroid induced rosacea. Only the mildest topical steroid should be used on the face if a condition warrants such use. The use of non-steroidal anti-inflammatory drugs does not necessary prevent steroid induced rosacea. Similar conditions have been seen with both Elidel and Protopic, possibly from immunosuppression and demodex or bacterial growth.

See also

References

  1. ^ http://dermnetnz.org/acne/steroid-rosacea.html
  2. ^ http://www.rosacea.net/steroid.html
  3. ^ http://dermnetnz.org/acne/steroid-rosacea.html

Steroid Rosacea

This article was sourced from Creative Commons Attribution-ShareAlike License; additional terms may apply. World Heritage Encyclopedia content is assembled from numerous content providers, Open Access Publishing, and in compliance with The Fair Access to Science and Technology Research Act (FASTR), Wikimedia Foundation, Inc., Public Library of Science, The Encyclopedia of Life, Open Book Publishers (OBP), PubMed, U.S. National Library of Medicine, National Center for Biotechnology Information, U.S. National Library of Medicine, National Institutes of Health (NIH), U.S. Department of Health & Human Services, and USA.gov, which sources content from all federal, state, local, tribal, and territorial government publication portals (.gov, .mil, .edu). Funding for USA.gov and content contributors is made possible from the U.S. Congress, E-Government Act of 2002.
 
Crowd sourced content that is contributed to World Heritage Encyclopedia is peer reviewed and edited by our editorial staff to ensure quality scholarly research articles.
 
By using this site, you agree to the Terms of Use and Privacy Policy. World Heritage Encyclopedia™ is a registered trademark of the World Public Library Association, a non-profit organization.
 


Copyright © World Library Foundation. All rights reserved. eBooks from Project Gutenberg are sponsored by the World Library Foundation,
a 501c(4) Member's Support Non-Profit Organization, and is NOT affiliated with any governmental agency or department.